Narrow Results Clear All
- Communication Improvement 3
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 5
- Logistical Approaches 1
- Policies and Operations 1
- Quality Improvement Strategies 1
- Clinical Information Systems 10
- Diagnostic Errors 5
- Discontinuities, Gaps, and Hand-Off Problems 1
- Identification Errors 1
- Medication Errors/Preventable Adverse Drug Events 11
- Surgery 1
- Nursing 3
- Pharmacy 6
Search results for "Newspaper/Magazine Article"
Safety enhancements every hospital must consider in wake of another tragic neuromuscular blocker event.
ISMP Medication Safety Alert! Acute Care Edition. January 17, 2019;24.
This newsletter article reports on the findings of a government investigation into the death of a patient during a positron emission tomography scan. A neuromuscular blocking agent was mistakenly administered instead of an anti-anxiety medication with a similar name. The investigation determined various individual and system failures that contributed to the incident, such as misuse of automated dispensing cabinets, wrong picklist medication selection, workarounds of override protections, and lack of patient monitoring. Recommendations for preventing similar incidents include use of barcoding verification, automated dispensing cabinet stocking changes, and labeling improvements.
Cierniak KH, Gaunt MJ, Grissinger M. PA-PSRS. Patient Saf Advis. 2018;15(4).
The operating room environment harbors particular patient safety hazards. Drawing from 1137 perioperative medication error reports submitted over a 1-year period, this analysis found that more than half of the recorded incidents reached the patient and the majority of those stemmed from communication breakdowns during transitions or handoffs. The authors provide recommendations to reduce risks of error, including using barcode medication administration, standardizing handoff procedures, and stocking prefilled syringes.
Parikh R. MIT Technol Rev. October 23, 2018.
Computerized decision support and artificial intelligence (AI) are being utilized to enhance decision-making in health care. This magazine article explains how artificial intelligence presents clinicians with an opportunity to improve practice by reducing cognitive load when determining appropriate diagnoses and treatment decisions.
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.
Arndt RZ. Mod Healthc. July 14, 2018.
Similarities in patient names and clinical situations can result in medical errors. Discussing how digital technologies can exacerbate patient identification problems, this magazine article describes unique elements of information systems that enable mistakes to spread quickly, outlines costs associated with patient mismatches, and recommends improvement strategies such as use of unique patient identifiers. A past WebM&M commentary reviewed an incident involving a patient mix-up.
Lamas D. New York Times. March 27, 2018.
Advance care planning can affect patient safety if the information is unheeded, unavailable, or unread. Reporting on a physician's experience with a patient who nearly received an unwanted intubation due to poor electronic health record data quality and design, this newspaper article describes problems associated with lack of standards for advance care planning documentation and the inability to access advance directives.
ISMP Medication Safety Alert! Acute Care Edition. February 22, 2018;23:1-5.
Myriad system and clinician failures can contribute to medication errors. This newsletter article reviews factors that contribute to nebulized medication administration problems, such as unlabeled solutions, look-alike packaging, equipment misuse, and storage issues. Recommendations to reduce risks include team assessment of barcode scanning processes, communicating orders, and storing vials separately.
Landro L. Wall Street Journal. September 12, 2017.
Misdiagnosis has gained recognition as an important patient safety problem. This newspaper article reports on several areas of research and improvement efforts that seek to better understand the roots of diagnostic error and design solutions. Strategies discussed include artificial intelligence, lessons learned initiatives, and data-tracking mechanisms.
Shryock T. Med Econ. December 5, 2016.
Computerized decision support and advanced computing are being used to augment various processes in health care, such as medication ordering and diagnosis. This magazine article reports on the accuracy of these systems and the potential role of artificial intelligence in supporting diagnostic decision making.
ISMP Medication Safety Alert! Acute Care Edition. March 24, 2016;21:1-4.
Confusion due to look-alike and sound-alike medications are known to contribute to medication errors. Describing errors associated with a certain medication naming convention, this newsletter article offers recommendations to reduce risks related to these drugs, including labeling clarifications, storing medications separately, barcode scanning, and staff education.
Grissinger M. PA-PSRS Patient Saf Advis. December 2015;12:141-148.
Users often bypass alerts meant to enhance safety of medication ordering and dispensing technologies. This article analyzes reports submitted to the Pennsylvania Patient Safety Authority to determine the types of technologies and medications frequently associated with overrides and recommends strategies to reduce risk of alarm fatigue.
Landro L. Wall Street Journal. June 9, 2014.
As they become more prevalent, electronic medical records (EMRs) are being used to improve safety in increasingly creative ways. This newspaper article reports on efforts to engage patients in reviewing their medication lists by providing them with access to EMR systems in order to detect and correct discrepancies in data.
ISMP Medication Safety Alert! Acute Care Edition. September 19, 2013;18:1-4.
This newsletter article relates three incidents involving high-alert medication errors and describes how automated warnings could have prevented them.
Hafner K. New York Times. December 3, 2012.
Mismatched prescribing and pharmacy templates for parenteral nutrition (PN) lead to data entry errors.
ISMP Medication Safety Alert! Acute Care Edition. June 28, 2012;17:1-3.
This newsletter article discusses an error involving a parenteral nutrition order and recommends strategies to prevent errors associated with automated compounding devices and order entry software.
Hayden AC, Lanoue ET, Still CJ. Patient Saf Qual Healthc. July/August 2011;8:12-20.
This piece describes how reliability science can be applied to barcoded medication administration (BCMA) and discusses the results of one hospital's AHRQ-funded BCMA project.
ISMP Medication Safety Alert! Acute Care Edition. April 21, 2011;16:1-3.
This article analyzes a fatal error involving parenteral nutrition and makes recommendations to prevent such incidents.
ISMP Medication Safety Alert! Acute Care Edition. August 26, 2010;15:1-3.
This article discusses a case of data entry error in an electronic prescribing system, explains the contributing factors, and provides recommendations to prevent such errors.
PA-PSRS Patient Saf Advis. December 2008;5:122-126.
This article describes errors associated with bar coded medication administration and provides strategies to avoid mistakes that stem from workarounds and overrides, disruptions in the medication administration process, and pharmacy dispensing errors.
Donaghue E. USA Today. September 5, 2007.
This article discusses how diagnostic decision-support systems can assist physicians in correctly diagnosing patients.